You are here

Merten M. Hasse Prize

In 1986 an anonymous donor gave the Mathematical Association of America funds sufficient to support a prize honoring inspiring and dedicated teachers. The prize is to be named after Merten M. Hasse, who was a former teacher of the donor, and who exemplified these qualities of a fine teacher. The prize is designed to be an encouragement to younger mathematicians to take up the challenge of exposition and communication.

The Merten M. Hasse Prize is for a noteworthy expository paper appearing in an Association publication, at least one of whose authors is a younger mathematician, generally under the age of forty. The prize is to be $1,000, together with a certificate, and is to be awarded at Summer Meetings of the Mathematical Association of America in odd-numbered years. The award is to be made for material published during the four calendar years beginning January 1 five years prior to the time of the award. The prize may be given for a paper which has already been recognized by an Allendoerfer, Ford, or Pólya Award.

List of Recipients


Charles Doran and Ursula Whitcher
From Polygons to String Theory
The American Mathematical Monthly, Vol. 85, no. 5, December 2012, pp. 343-360


Henryk Gerlach and Heiko von der Mosel
On Sphere-Filling Ropes
The American Mathematical Monthly, Vol. 118, no. 10, December 2011, pp. 863-876


Alissa S. Crans, Thomas M. Fiore, and Ramon Satyendra
Musical Actions of Dihedral Groups
The American Mathematical Monthly, vol. 116, no. 6, June 2009, pp. 479-495.


Andrew Bashelor, Amy Ksir, and Will Traves
Enumerative Algebraic Geometry of Conics
The American Mathematical Monthly, vol. 115, no. 8, October 2008, pp. 701-728.


Franklin Mendivil
Fractals, Graphs, and Fields
The American Mathematical Monthly, Vol. 110, (2003), pp. 503-515.


Maureen T. Carroll and Steven T. Dougherty
Tic-Tac-Toe on a Finite Plane
Mathematics Magazine, Vol. 77, No. 4, (2004), pp.260-274.


Manjul Bhargava
The Factorial Function and Generalizations
The American Mathematical Monthly, Vol. 107, (2000), pp.783-799.


Francis Edward Su,
Rental Harmony: Sperner’s Lemma in Fair Division
The American Mathematical Monthly, Vol. 106, (1999), pp. 930-942.


Aleksandar Jurisic
The Mercedes Knot Problem
The American Mathematical Monthly, Vol. 103, (1996), pp. 756-770.


Jonathan King
Three Problems in Search of a Measure
The American Mathematical Monthly, Vol. 101, (1994), pp. 609-628.


Andrew J. Granville
Zaphod Beeblebrox's Brain and the Fifty-ninth Row of Pascal's Triangle
The American Mathematical Monthly, Vol 99, (1992), 318-331.


David H. Bailey, Jonathan M. Borwein and Peter B. Borwein
Ramanujan, Modular Equations, and Approximations to Pi, or, How to Compute One Billion Digits of Pi
The American Mathematical Monthly, Vol. 96, (1989), pp. 201-219.


Barry Cipra
An Introduction to the Ising Model
The American Mathematical Monthly, Vol. 94, (1987), pp. 937-959.


Irl C. Bivens
What a Tangent Line Is When It Isn't a Limit
The College Mathematics Journal Vol. 17, (1986), pp. 133-143.


Anthony Barcellos
The Fractal Geometry of Mandelbrot
The College Mathematics Journal, Vol. 15, (1984), pp. 98-114.